Indiana, 2008

Heavy Rain in Indiana, May 2, 2008

May 2, 2008 · NWS PAH · 1 event in 1 county or zone

An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley. A weakening complex of storms during the morning was followed by regeneration of storms in the afternoon as a low-level jet developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 1:12 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 2, 1:12 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT FRI MAY 2 2008

.DISCUSSION...
THIS WILL BE RATHER BRIEF DUE TO ONGOING SEVERE WEATHER. MAIN
CHALLENGES CONTINUE TO BE POPS...COVERAGE...AND TIMING WITH ONGOING
SYSTEM...THEN AGAIN THE LATTER HALF OF NEXT WEEK WITH THE NEXT
WEATHER SYSTEM.

COLD FRONT AT THE DOORSTEP OF OUR FAR WESTERN COUNTIES AT THE TIME
OF THIS WRITING...AND MOVING EASTWARD. BIGGEST CHALLENGE IN THE
SHORT TERM IS TO DETERMINE CONVECTIVE TRENDS WITH THE HUGE AREA OF
ONGOING CONVECTION AND THEN THE POTENTIAL FOR NEW DEVELOPMENT
BETWEEN THE BACK EDGE OF THIS AREA AND THE FRONTAL BOUNDARY.

BASED ON THE EASTWARD MOVEMENT OF CURRENT SYSTEM...WILL BE TRIMMING
BACK POPS TONIGHT AND SATURDAY. MODELS IN DECENT AGREEMENT THAT THE
SOUTHEAST HALF OF OUR CWA WILL BE THE GREATEST AFFECTED. PRECIP
SHOULD BE CLEAR OF THE ENTIRE CWA BY MIDAY SATURDAY.

IN THE WAKE OF THIS SYSTEM SURFACE HIGH PRESSURE AND SLOWLY RISING
HEIGHTS ALOFT SHOULD KEEP THE REGION DRY THROUGH TUESDAY NIGHT.
MODELS BACK TO SOME DISAGREEMENT AS TO THE ONSET OF POPS/WX WITH THE
NEXT SYSTEM...BUT THE ECMWF STILL RELATIVELY CONSISTENT BY KEEPING
IT DRY THROUGH TUESDAY NIGHT. FROM WEDNESDAY THROUGH THE END OF THE
FORECAST CYCLE WILL JUST GO WITH SCHC POPS UNTIL WE GET A BETTER
FEEL/SIGNAL FOR TIMING/COVERAGE/ETC.

&&

.AVIATION...
COLD FRONT STILL TO OUR WEST EARLY THIS AFTERNOON. EARLY MORNING
CONVECTION THAT MOVED ACROSS THE AREA...CONTINUES TO IMPACT KEVV AND
KOWB. NEW CONVECTION IS FORMING IN THE WAKE OF THIS ACTIVITY...WHICH
WILL THREATEN KCGI AND KPAH...AND EVENTUALLY KEVV AND KOWB. MVFR
CIGS AND VSBYS HAVE BEEN COMMONPLACE WITH THE SHOWERS AND
THUNDERSTORM ACTIVITY...WITH OCCASIONAL IFR/LIFR CONDITIONS IN THE
HEAVIEST STORMS. GRADIENT WINDS SUSTAINED AT 15 TO 20 KTS WITH
HIGHER GUSTS HAVE ALSO BEEN PRESENT WITH THE HIGHEST GUSTS
ASSOCIATED WITH THE THUNDERSTORMS.

BIGGEST QUESTION IS HOW MUCH COVERAGE OF PRECIPITATION WE WILL HAVE
BEHIND THE INITIAL BAND DUE TO STABLE CONDITIONS LEFT BEHIND IT.
HOWEVER...SCATTERED CONVECTION HAS BEGUN TO FORM IN SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS DIRECTLY AHEAD OF THE
FRONT...THEREFORE SCATTERED ACTIVITY WILL DEFINITELY BE POSSIBLE.
TIMING WILL BE THE MAIN ISSUE. HAVE INCLUDED TEMPO GROUPS FOR THE
BEST TIME FOR CONVECTION. BEHIND THE FRONT...LOW LEVEL MOISTURE
SCOURS OUT AND WE ARE LEFT WITH SOME MID LEVEL MOISTURE. WINDS WILL
BE SLOW TO SHIFT AROUND TO THE WEST...AND WILL LIKELY WAIT UNTIL
AROUND SUNRISE TOMORROW MORNING TO DO SO.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

LONG TERM....JP
AVIATION...CW
Hazardous weather outlook, May 2, 2:11 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT FRI MAY 2 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>007-010-014-015-018-
019-MOZ076-086-087-100-107>112-114-031515-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-CRITTENDEN-UNION KY-WEBSTER-HENDERSON-DAVIESS-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH A FEW TORNADOES POSSIBLE AS WELL.

AN INITIAL LINE OF THUNDERSTORMS OVER THE SOUTHEAST HALF OF THE
REGION WILL CONTINUE TO MOVE EASTWARD. THE THUNDERSTORMS ON THE
LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG
WINDS...TORRENTIAL DOWNPOURS AND HAIL. A TORNADO OR TWO CANNOT BE
RULED OUT.

AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS
SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THE
REST OF THE AFTERNOON AND EVENING. WITH SOME CLEARING BEHIND THE
INITIAL LINE OF STORMS...IF ENOUGH INSTABILITY DEVELOPS...WE
COULD HAVE ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON
INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FROM NEXT WEDNESDAY THROUGH FRIDAY AS
THE NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO THE EVENING HOURS.

KYZ008-009-011>013-016-017-020>022-031515-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-MCLEAN-
MUHLENBERG-TODD-
311 PM CDT FRI MAY 2 2008

...TORNADO WATCH #250 REMAINS IN EFFECT UNTIL 5 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH A FEW TORNADOES POSSIBLE AS WELL.

AN INITIAL LINE OF THUNDERSTORMS OVER THE SOUTHEAST HALF OF THE
REGION WILL CONTINUE TO MOVE EASTWARD. THE THUNDERSTORMS ON THE
LEADING EDGE OF THIS LINE WILL BE CAPABLE OF PRODUCING STRONG
WINDS...TORRENTIAL DOWNPOURS AND HAIL. A TORNADO OR TWO CANNOT BE
RULED OUT.

AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS
SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THE
REST OF THE AFTERNOON AND EVENING. WITH SOME CLEARING BEHIND THE
INITIAL LINE OF STORMS...IF ENOUGH INSTABILITY DEVELOPS...WE
COULD HAVE ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON
INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FROM NEXT WEDNESDAY THROUGH FRIDAY AS
THE NEXT WEATHER SYSTEM BEGINS TO AFFECT THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO THE EVENING HOURS.

CW/JP

In the hours before

Local storm report, May 2, 11:44 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     GLENALLEN               37.32N 90.03W
05/02/2008                   BOLLINGER          MO   LAW ENFORCEMENT

            LATE REPORT. DOWNED TREES NEAR THE COMMUNITY. ALSO
            REPORTED NEAR PATTON AROUND THE SAME TIME.

&&

SMITTY
Local storm report, May 2, 11:54 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      CAIRO                   37.00N 89.18W
05/02/2008                   ALEXANDER          IL   LAW ENFORCEMENT

            OLIVE BRANCH TOWN ROAD CLOSED DUE TO FLOODING.

&&

SMITTY
Local storm report, May 2, 11:55 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      MOUND CITY              37.09N 89.16W
05/02/2008                   PULASKI            IL   LAW ENFORCEMENT

            STANDING WATER OF SEVERAL LOW-LYING ROADS WITH HIGHWAY
            DEPARTMENT RESPONDING TO LOCATIONS NOW.

&&

SMITTY
Local storm report, May 2, 12:44 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
144 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLASH FLOOD      MARION                  37.33N 88.08W
05/02/2008                   CRITTENDEN         KY   LAW ENFORCEMENT

            STANDING WATER ALONG HIGHWAY 365 BETWEEN MILE MARKERS 1
            AND 2, AND LONG HIGHWAY 664N AT THE 6 MILE MARKER.

&&

SMITTY
Local storm report, May 2, 1:42 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     MAYFIELD                36.74N 88.65W
05/02/2008  E60 MPH          GRAVES             KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, May 2, 1:51 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     DRAFFENVILLE            36.94N 88.34W
05/02/2008                   MARSHALL           KY   LAW ENFORCEMENT

            2 DOWNED TREES ALONG 2 SEPERATE HIGHWAYS.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Spencer

When
May 2, 2:30 PM CST to 3:30 PM CST
Where
Spencer County, Rockport to Hatfield
Reported by
Unknown
Coordinates
37.880, -87.050

Some street flooding occurred in Rockport and Hatfield.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99054.